Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 27, NWS Honolulu, HI

October 8, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Oct 8, 2021, 3:30 PM HST for 4 counties in Hawaii. It took effect at Oct 9, 2021, 3:47 AM HST. It was in force for 71 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2021, 3:30 PM HST (01:30 UTC)
In effect from
Oct 9, 2021, 3:47 AM HST
Expired
Oct 12, 2021, 3:07 AM HST
In force
71 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

595 
WHHW40 PHFO 090130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Fri Oct 8 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI
MAUI AND THE BIG ISLAND...

.With trade winds on the increase, choppy surf along east facing 
shores will build to advisory levels by early Saturday morning.

HIZ009-030>032-035-037-038-047-048-050-052>054-091430-
/O.NEW.PHFO.SU.Y.0027.211009T1600Z-211011T0400Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu-
South Haleakala-Big Island Southeast-Big Island East-
Big Island North-
330 PM HST Fri Oct 8 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 6 PM HST
SUNDAY...

* WHAT...Surf of 7 to 10 feet.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  the Big Island.

* WHEN...From 6 AM Saturday to 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
7 follow-up statements
861 
WHHW40 PHFO 091347
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
347 AM HST Sat Oct 9 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI 
MAUI AND THE BIG ISLAND...
...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN 
ISLANDS...

.A combination of strong trade winds and a long-period south swell 
arriving will support advisory-level surf along exposed east and 
south facing shores through Sunday. 

HIZ001-003-006-016-018-023-033-034-041-043-044-046-049-051-100300-
/O.EXB.PHFO.SU.Y.0027.211009T1347Z-211011T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Honolulu Metro-Ewa Plain-Molokai Leeward South-Lanai Leeward-
Lanai South-Maui Central Valley South-South Maui/Upcountry-
Big Island South-
347 AM HST Sat Oct 9 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Surf of 7 to 10 feet along south facing shores. 

* WHERE...South facing shores of all Hawaiian Islands. 

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming difficult 
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ009-030>032-035-037-038-047-048-050-052>054-100300-
/O.EXT.PHFO.SU.Y.0027.211009T1347Z-211011T0400Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu-
South Haleakala-Big Island Southeast-Big Island East-
Big Island North-
347 AM HST Sat Oct 9 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Surf of 7 to 10 feet along east facing shores. 

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui, and 
  the Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
276 
WHHW40 PHFO 100341
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
541 PM HST Sat Oct 9 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...
...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN 
ISLANDS...

.A combination of strong trade winds and a long-period south
swell arriving will support advisory-level surf along exposed
east and south facing shores through Sunday.

HIZ001-003-006-009-016-018-023-030>035-037-038-041-043-044-
046>054-101645-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-211011T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Olomana-Kahoolawe-
Maui Leeward West-Kona-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Molokai Windward-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island East-Big Island North-
541 PM HST Sat Oct 9 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Surf of 7 to 10 feet along south and east facing shores.

* WHERE...South facing shores of all Hawaiian Islands. East facing
  shores of Kauai, Oahu, Molokai, Maui, and the Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
249 
WHHW40 PHFO 101310
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
310 AM HST Sun Oct 10 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND... 
...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL HAWAIIAN 
ISLANDS...

.A combination of strong trade winds and a long-period south
swell moving through will support advisory-level surf along 
exposed east and south facing shores today.

HIZ001-003-006-009-016-018-023-030>035-037-038-041-043-044-
046>054-110215-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-211011T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Olomana-Kahoolawe-
Maui Leeward West-Kona-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Molokai Windward-
Molokai Southeast-Molokai Leeward South-Lanai Leeward-Lanai South-
Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-
Big Island Southeast-Big Island East-Big Island North-
310 AM HST Sun Oct 10 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf of 7 to 10 feet along south and east facing shores.

* WHERE...South facing shores of all Hawaiian Islands. East 
  facing shores of Kauai, Oahu, Molokai, Maui, and the Big 
  Island.

* WHEN...Until 6 PM HST today.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
122 
WHHW40 PHFO 110130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Sun Oct 10 2021

...HIGH SURF ADVISORY CONTINUES FOR THE EAST FACING SHORES OF 
KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND...

.Strong trade winds that have generated higher east wind wave 
swell will support advisory level surf along exposed eastern 
facing shores tonight.

HIZ001-003-006-016-018-023-033-034-041-043-044-046-049-051-110230-
/O.CAN.PHFO.SU.Y.0027.000000T0000Z-211011T0400Z/
Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West-
Kona-Honolulu Metro-Ewa Plain-Molokai Leeward South-Lanai Leeward-
Lanai South-Maui Central Valley South-South Maui/Upcountry-
Big Island South-
330 PM HST Sun Oct 10 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights have fallen below advisory criteria. 

$$

HIZ036-111430-
/O.EXB.PHFO.SU.Y.0027.000000T0000Z-211011T1600Z/
Koolau Leeward-
330 PM HST Sun Oct 10 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 7 to 10 feet along east facing shores.

* WHERE...East facing shores of Oahu.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ009-030>032-035-037-038-047-048-050-052>054-111430-
/O.EXT.PHFO.SU.Y.0027.000000T0000Z-211011T1600Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu-
South Haleakala-Big Island Southeast-Big Island East-
Big Island North-
330 PM HST Sun Oct 10 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf 7 to 10 feet along east facing shores.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and 
  Big Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming  
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
320 
WHHW40 PHFO 111312
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
312 AM HST Mon Oct 11 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE EAST FACING 
SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND...

.Strong trade winds over and upstream of the islands will keep
east shore surf elevated and rough through Tuesday.

HIZ009-030>032-035>038-047-048-050-052>054-120400-
/O.EXT.PHFO.SU.Y.0027.000000T0000Z-211013T0400Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-
Windward Haleakala-Kipahulu-South Haleakala-Big Island Southeast-
Big Island East-Big Island North-
312 AM HST Mon Oct 11 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Surf 7 to 10 feet along east facing shores.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and 
  Big Island.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
146 
WHHW40 PHFO 120116
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
316 PM HST Mon Oct 11 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND...

.Strong trade winds over and upstream of the islands will keep
east shore surf elevated and rough through Tuesday.

HIZ009-030>032-035>038-047-048-050-052>054-121430-
/O.CON.PHFO.SU.Y.0027.000000T0000Z-211013T0400Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-
Windward Haleakala-Kipahulu-South Haleakala-Big Island Southeast-
Big Island East-Big Island North-
316 PM HST Mon Oct 11 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...Surf 7 to 10 feet along east facing shores.

* WHERE...East facing shores of Kauai, Oahu, Molokai, Maui and 
  Big Island.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
759 
WHHW40 PHFO 121307
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
307 AM HST Tue Oct 12 2021


HIZ009-030>032-035>038-047-048-050-052>054-121415-
/O.CAN.PHFO.SU.Y.0027.000000T0000Z-211013T0400Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
Koolau Leeward-Molokai Windward-Molokai Southeast-
Windward Haleakala-Kipahulu-South Haleakala-Big Island Southeast-
Big Island East-Big Island North-
307 AM HST Tue Oct 12 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights have fallen below advisory criteria.

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 8, 9:48 AM HST, 5 hours 42 minutes earlier.

Area forecast discussion, Oct 8, 9:48 AM HST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
948 AM HST Fri Oct 8 2021

.SYNOPSIS...
A windy trade wind weather pattern is setting up for the next few
days as strong lies north of the state. Clouds and passing
showers will favor windward and mauka areas with the trades
sufficiently strong enough to blow some brief passing showers over
to select leeward areas at times. A wetter trade wind weather
pattern is expected beginning late Sunday as an upper low and
increasing moisture moves in from the east. This wetter trade wind
pattern is expected to linger through Tuesday night. A more
typical trade wind weather pattern is expected Wednesday and
Thursday.

&&

.DISCUSSION...
Strong high pressure is centered far north of the state. This
places the islands in a breezy to windy trade wind environment. A
Wind Advisory is currently posted for portions of the state due to
the windy trades. Moisture embedded in the trades is providing
for some passing showers over windward and mauka areas with a few
brief showers falling over select leeward locations.

Satellite imagery shows an east to west oriented band of low
clouds a few hundred miles northeast of the state. This band of
clouds is forecast to move into the state tonight and Saturday
morning likely increasing shower activity across the area
especially windward and mauka locations. Some leeward locations
will also see some increase in showers as the strong trade winds
will be sufficient to blow the moisture downwind of terrain.

Beginning Sunday, an upper trough will move close the the island
vicinity from the east while an area of higher precipitable water
values begins to move in from the east as well. An increase in
showers is likely by late Sunday or Sunday night especially over
windward and mauka areas. Trade winds will continue to be in the
breezy to locally windy range so an increase in passing showers is
likely for some leeward locations as well. This wetter trade wind
pattern is expected to linger through about Tuesday night. A more
typical trade wind weather pattern will return for Wednesday and
Thursday.

&&

.AVIATION...
High pressure strengthening north of the state will bring breezy
trade winds to the islands. AIRMET TANGO remains in effect below 8000
feet over and immediately south through west of all mountains for
tempo moderate turbulence.

Scattered clouds and showers will carry in with the trade winds
focusing over windward slopes. Brief periods of MVFR conditions
and mountain obscurations will be present today, occasionally
reaching leeward sides of the smaller islands.

Showers and wind speeds will both increase tonight, likely
resulting in AIRMET Sierra for some windward portions of the
islands.

&&

.MARINE...
A series of strong highs building far to the north of the islands
will keep strong trade winds in place through the middle of next
week. The trades will be at their strongest tonight through the
weekend, before trending down slightly during the first half of
next week. A Small Craft Advisory (SCA) remains in effect for all
marine zones today due to winds and/or seas. As the trades winds
peak tonight through Sunday, gale force winds will be possible in
the typically windy waters around Maui and the Big Island, and as
a result, a Gale Watch is now in effect for these areas.
Elsewhere, an SCA remains in effect through 6 PM Sunday.

Long period forerunners from a building south swell have begun to
arrive in local waters. This swell is expected to build today and
tonight, then peak later in the weekend. Although the bulk of the
swell energy will pass east of Hawaii, advisory level surf
remains a possibility Saturday into Sunday as the swell peaks.
South shore surf will lower early next week, but a reinforcing
south swell will likely keep south shore surf above average
levels through the middle of next week. Surf along east facing
shores will build today, and become very rough tonight through the
weekend as the trade winds increase. East shore surf will rise to
well above seasonal levels by this afternoon, then likely reach
advisory levels Saturday through Monday. The trades will trend
down early next week, so we should see the very rough conditions
improve ever so slightly, with a gradual and slow lowering of east
shore surf through the middle of next week. The current west-
northwest swell will continue to gradually fade out today. No
other significant northwest swells are expected through the middle
of next week.

&&

.FIRE WEATHER...
With KBDI values above 600, low daytime relative humidities and
breezy to windy trades winds will keep Red Flag Warning conditions
in place through at least Saturday afternoon. A more moist airmass
is expected to move in from the east beginning Sunday. This will
likely allow relative humidity levels to stay above critical
values.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM HST Saturday for Kauai Leeward-Oahu
South Shore-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Molokai Leeward-Maui Leeward West-Maui Central
Valley-Leeward Haleakala-Kona-Kohala-Big Island Interior.

Wind Advisory until 6 PM HST Saturday for Kauai Mountains-
Waianae Coast-Central Oahu-Waianae Mountains-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-Big Island
Interior-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Leeward-
Molokai Windward-Molokai Southeast-Molokai West-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central
Valley South-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast.

Gale Watch from 6 PM HST this evening through Sunday afternoon
for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 PM HST this evening for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

&&

DISCUSSION...Burke
AVIATION...Foster
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:30 PM HSTGale WarningHFO48 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.